Alert archive / California / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 3, NWS Hanford, CA

February 17, 2019Kern County, California

NWS Hanford, CA issued this severe thunderstorm warning at Feb 17, 2019, 4:23 PM PST for Kern County, California. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 17, 2019, 4:23 PM PST (00:23 UTC)
Expired
Feb 17, 2019, 5:00 PM PST
In force
37 min
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
50.0 mph

County Kern County, CA

The radar

The Edwards AFB radar (KEYX), 110 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 17, 1:09 PM PST, 3 hours 14 minutes earlier.

Area forecast discussion, Feb 17, 1:09 PM PST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
109 PM PST Sun Feb 17 2019

.SYNOPSIS...
Precipitation will end from north to south across Central
California late this afternoon into tonight. A cold air mass will
settle over the San Joaquin Valley early next week. The next
storm system should impact Central California around the middle
of next week. Temperatures will remain below normal for this time
of year for at least the next several days.

&&

.DISCUSSION...
An upper-level trough of low pressure will swing through Central
California this evening into tonight. Precipitation will end from
north to south late this afternoon into tonight. A few hundreths
of an inch of rainfall is expected in the San Joaquin Valley.
There may be a couple of inches of snow in the higher elevations
of the Mariposa, Madera, Fresno, and Tulare County foothills as
well as in the Southern Sierra Nevada. Meanwhile, farther south
in the Kern County mountains, travel could be very treacherous,
with significant winter weather impacts on the Grapevine and
Tehachapi passes. A Winter Weather Advisory is in effect for the
Kern County mountains above 2,000 feet until 3 AM PST tonight.
West to northwest winds should increase in the Kern County desert
late this afternoon. Wind gusts up to 55 mph from late this
afternoon into tonight will make travel difficult, especially for
high profile vehicles. A Wind Advisory is in effect for the Kern
County desert from 4 PM PST this afternoon until 3 AM PST tonight.

The aforementioned trough of low pressure aloft will slowly
progress eastward through the Desert Southwest Monday through
Tuesday. Minimum temperatures in the San Joaquin Valley late
Monday night through early Tuesday morning in rural locations
should generally be between 28 and 32 degrees. A Freeze Watch is
in effect for the San Joaquin Valley from late Monday night until
9 AM PST Tuesday morning.

The next storm system will begin to slide southward through
Western Canada Tuesday night. This low pressure system will
progress to the south-southeast across the Pacific Northwest
Wednesday. The storm system will move southward through the Golden
State Wednesday night and Thursday. Right now, it looks as if the
best chance of precipitation in the forecast area is Wednesday
night. This is another cold storm system. As a result, snow levels
could drop down to around 1,000 feet early Thursday morning before
precipitation ends. This low pressure system will move eastward
through the Desert Southwest late this week into the upcoming
weekend. An upper-level ridge of low pressure may be finally be
responsible for moderating temperatures late next weekend. Up
until that point, temperatures will remain below normal for this
time of year.

&&

.AVIATION...
Areas of MVFR/IFR with mountain obscurations in low clouds and
precipitation across the Southern Sierra Nevada, the Mariposa,
Madera, Fresno, and Tulare County foothills through Sunday evening.
Areas MVFR/IFR in low clouds and precipitation in the Kern County
mountains will persist through early Monday morning. Local gusts 35+
knots in the Kern County desert until 11Z Monday. Otherwise, VFR
conditions can be expected across the Central California Interior
for the next 24 hours.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...
The level of certainty for days 1 and 2 is medium.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low, medium, and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
and/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
Wind Advisory from 4 PM this afternoon to 3 AM PST Monday
CAZ098-099.

Freeze Watch from late Monday night through Tuesday morning
CAZ089>092.

Winter Weather Advisory until 4 PM PST this afternoon CAZ093-094.

Winter Weather Advisory until 3 AM PST Monday CAZ095.

Winter Storm Warning until 4 PM PST this afternoon CAZ096-097.

&&

public...BS
avn/fw...Bean
synopsis...BS

weather.gov/hanford

In the hours before

Local storm report, Feb 17, 1:57 PM PST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
157 PM PST SUN FEB 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             SHAFTER                 35.50N 119.28W
02/17/2019  E0.25 INCH       KERN               CA   PUBLIC

            WE RECEIVED A REPORT VIA SOCIAL MEDIA OF PEA
            SIZED HAIL IN SHAFTER AT 1:40 PM PST.
            DURATION AROUND THREE MINUTES.

&&
Local storm report, Feb 17, 2:24 PM PST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
224 PM PST SUN FEB 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     HAIL             5 W BAKERSFIELD         35.36N 119.09W
02/17/2019  E0.25 INCH       KERN               CA   TRAINED SPOTTER

            WE RECEIVED A REPORT FROM A TRAINED SPOTTER
            VIA SOCIAL MEDIA OF PEA SIZED HAIL NEAR
            CALIFORNIA STATE UNIVERSITY, BAKERSFIELD, AT
            2:19 PM PST.

&&
Local storm report, Feb 17, 3:41 PM PST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
341 PM PST SUN FEB 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             2 SSW AVENAL            36.01N 120.12W
02/17/2019  E0.25 INCH       KINGS              CA   PUBLIC

            FACEBOOK REPORT OF PEA SIZE HAIL AROUND 315
            PM.

&&

AB
Special weather statement, Feb 17, 4:14 PM PST, 9 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
414 PM PST SUN FEB 17 2019

CAZ091-092-180045-
Southwestern San Joaquin Valley CA-
Southeastern San Joaquin Valley CA-
414 PM PST SUN FEB 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL KERN COUNTY UNTIL
445 PM PST...

At 413 PM PST, Doppler radar was tracking a strong thunderstorm 9
miles north of McKittrick, or 29 miles southwest of Delano, moving
southeast at 35 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Valley Acres, Tupman, Buttonwillow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3543 11971 3554 11954 3531 11928 3518 11945
TIME...MOT...LOC 0013Z 322DEG 32KT 3543 11957

Dudley

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 4:14 PM PSTSpecial Weather StatementHNX31 min
Feb 18, 12:56 AM PSTFreeze WarningHNX32 hr

Nearby

Severe Thunderstorm Warnings in California, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.